Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 324, NWS Atlanta, GA

September 28, 2019Coweta County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 28, 2019, 6:39 PM EDT for Coweta County, Georgia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2019, 6:39 PM EDT (22:39 UTC)
Expired
Sep 28, 2019, 7:07 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Coweta County, GA

The radar

The Atlanta radar (KFFC), 14 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 6:49 PM EDTTSTM WND DMG1 Sw Thomas Crossroads, GATREE REPORTED DOWN IN THE 400 BLOCK OF LORA SMITH RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WUUS52 KFFC 282239
SVRFFC
GAC077-282330-
/O.NEW.KFFC.SV.W.0324.190928T2239Z-190928T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
639 PM EDT Sat Sep 28 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  North central Coweta County in west central Georgia...

* Until 730 PM EDT.

* At 638 PM EDT, a severe thunderstorm was located over Thomas
  Crossroads, or near Newnan, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Newnan, Sharpsburg, Turin, East Newnan, Cannongate, Thomas
  Crossroads and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3351 8475 3349 8462 3346 8463 3343 8462
      3328 8463 3335 8482
TIME...MOT...LOC 2238Z 309DEG 3KT 3338 8470 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
729 
WWUS52 KFFC 282257
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
657 PM EDT Sat Sep 28 2019

GAC077-282330-
/O.CON.KFFC.SV.W.0324.000000T0000Z-190928T2330Z/
Coweta GA-
657 PM EDT Sat Sep 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTH CENTRAL COWETA COUNTY...

At 657 PM EDT, a severe thunderstorm was located over Thomas
Crossroads, or near Newnan, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Newnan, Sharpsburg, Turin, East Newnan, Cannongate, Thomas Crossroads
and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3351 8475 3349 8462 3346 8463 3343 8462
      3328 8463 3335 8482
TIME...MOT...LOC 2257Z 309DEG 3KT 3337 8469 

HAIL...1.00IN
WIND...60MPH
 
$$
954 
WWUS52 KFFC 282307
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
707 PM EDT Sat Sep 28 2019

GAC077-282316-
/O.CAN.KFFC.SV.W.0324.000000T0000Z-190928T2330Z/
Coweta GA-
707 PM EDT Sat Sep 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COWETA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3351 8475 3349 8462 3346 8463 3343 8462
      3328 8463 3335 8482
TIME...MOT...LOC 2300Z 309DEG 3KT 3336 8468 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:24 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 28, 3:24 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
324 PM EDT Sat Sep 28 2019

.SHORT TERM /Tonight through Sunday Night/...

A persistent upper level high remains in place centered over the
central Gulf coast to begin the short term period, leading to
continued unseasonably hot conditions over the forecast area through
the remainder of the weekend and into next week. With southeasterly
flow promoting a steady increase in low level moisture, scattered
diurnally driven convection is developing across the forecast area.
Focusing and lift appear to be most pronounced along an axis from
west-central Georgia to northeast Georgia, with chance PoPs in areas
around the I-85 corridor and extending into the northeast mountains.
With SBCAPE values this afternoon ranging from 2000-3000 J/kg, a few
thunderstorms could be come strong to marginally severe, capable of
producing gusty winds, frequent lightning, and locally heavy
rainfall. Less convective coverage is expected on Sunday, with only
slight chance to low-end chance PoPs across the northeastern
mountains during peak heating hours.

In spite of the scattered thunderstorms and outflow winds this
afternoon, high temperatures across the area today and Sunday are
expected to range from 12-18 degrees above climatological normals,
reaching into the mid 90s in north Georgia and upper 90s in central
Georgia, which will once again reach or exceed record values across
the forecast area. Low temperatures will furthermore be 8-12 degrees
above normal in central Georgia and 12-18 degrees above normal in
north Georgia, with lows expected to be in the upper 60s and low 70s
area-wide. Deeper moisture contributing to higher humidity across
the forecast area will combine with already high temperatures to
push heat index values to the 100-104 range and near advisory
criteria as far north as the metro area.

King

.LONG TERM /Monday through Saturday/...

Upper level ridge continues to dominate the weather pattern in the
extended. Good news is we are beginning to see a pattern change in
the models as we get into the very end of the extended. This ridge
will keep abnormally hot and dry conditions across the region
at least through Thursday/Friday. Each day looks to have max temps
flirt with or break previous records at some locations. Only pops in
the period are in some eastern portions of the CWA for Mon afternoon
given some lingering moisture along the eastern side of the ridge,
then the far NE mtns for Tuesday, and near the end of the period in
portions of the north on Friday with a possible approaching front.
By Friday the upper level ridge is still present but it is not as
strong. With the models indicating this frontal system approaching
will be watching this anticipated pattern change over the next few
days. This would be a welcomed change to most if the ridge does
dampen by the end of the week and allow any fropa, though guidance
could change in future runs this far out.

01

&&

.CLIMATE...

Records for 09-28

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      95 1911     52 1957     72 1999     42 1947
   KATL      93 1986     55 1957     74 1911     42 1967
   KCSG      98 1904     64 1957     75 1998     48 1985
                                                    1942
   KMCN      96 1986     60 1957     74 1999     45 1985
                                        1906

Records for 09-29

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      95 1933     55 1957     72 1904     42 1967
   KATL      92 1941     56 1957     72 1904     39 1967
                1904
   KCSG     100 1904     61 1957     75 1925     42 1967
   KMCN      95 1941     59 1957     73 1936     41 1967
                                        1915

Records for 09-30

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      96 1933     60 1957     72 1904     36 1967
                1911
   KATL      91 1941     56 1920     74 1904     36 1967
                            1890        1884
   KCSG     100 1904     63 1957     74 1944     38 1967
   KMCN      95 1954     61 1957     72 1954     35 1967
                1904                    1953
                                        1915

Records for 10-01

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      95 1933     62 1947     69 1933     36 1924
   KATL      89 1954     59 1920     73 1926     40 1924
                1926
                1911
   KCSG     100 1904     67 1996     73 1977     43 1924
                                                    1920
   KMCN      94 1954     64 1920     74 1911     39 1993
                                                    1967

Records for 10-02

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      94 1911     53 1958     70 1926     38 1924
   KATL      89 1986     59 1958     72 1910     42 1895
                1910
   KCSG      97 1911     62 1958     73 1919     39 1920
                1904
   KMCN      94 1971     65 1958     72 2005     39 1984
                                        1926

Records for 10-03

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      91 1986     56 1958     71 2007     38 1974
   KATL      94 1911     57 1958     70 2007     40 1981
                                        1986
                                        1884
   KCSG      96 1904     62 1958     72 1921     43 1974
   KMCN      95 1911     60 1958     71 1937     39 2011
                                        1927

Records for 10-04

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      96 1954     59 1957     71 1941     36 1987
   KATL      91 2018     61 1957     71 1941     39 1987
                1954        1899        1884        1974
                1941
   KCSG      98 1911     65 1975     73 2007     40 1974
                            1957        1937
   KMCN      95 1954     61 1899     73 1911     36 1987
                                                    1974

Records for 10-05

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      98 1954     61 2009     70 2007     38 2014
                            1948        2002
   KATL      95 1954     59 1975     72 1919     40 1974
   KCSG      97 1911     64 1975     73 2007     40 1968
                                        2002
                                        1998
   KMCN     100 1954     63 2009     72 1954     37 2014
                                        1941        1974
                                        1898

&&

AVIATION...
18Z Update...
Mainly VFR conditions are expected to continue through the remainder
of the day and into tonight. Some isolated SHRA/TSRA has begun to
develop across far north Georgia and are expected to spread
southward over the metro sites and AHN later this afternoon. At this
time, coverage is anticipated to be enough to warrant a TEMPO group
for TSRA from 20-00Z at these sites. MVFR visibility restrictions
are expected to develop at all sites except ATL by 12Z and remain
until around 15Z. Winds are expected to remain SE at 3-6 kts through
the period, with the exception of any gusty outflow winds late this
afternoon.

//ATL Confidence...18Z Update...
Medium confidence on visibility restrictions and coverage of TSRA.
High confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  94  70  92 /  30  10   5  20
Atlanta         72  94  72  94 /  30  10   5  10
Blairsville     63  87  64  85 /  20  30  20  30
Cartersville    70  96  69  95 /  20  10   5  10
Columbus        72  96  71  98 /  20   0   0  10
Gainesville     70  93  71  91 /  30  20  10  20
Macon           68  95  69  95 /  10   0   0  10
Rome            70  96  69  96 /  10  10   5  10
Peachtree City  69  95  69  95 /  20   5   5  10
Vidalia         68  96  70  96 /   5   0   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....01
AVIATION...King
Hazardous weather outlook, Sep 28, 5:27 AM EDT, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
527 AM EDT Sat Sep 28 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
527 AM EDT Sat Sep 28 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are possible this afternoon
into evening mainly across portions of north Georgia and west
central Georgia. Some storms could be strong with gusty winds,
frequent lightning and heavy rain. An isolated severe storm cannot
be ruled out as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated thunderstorms are possible in the far northeast Sunday
through Tuesday with the potential for slightly greater coverage
in other eastern portions for Monday. Wednesday through Thursday
look to stay mostly dry and the chance for some showers and
thunderstorms could return to northern portions on Friday with an
approaching front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Sep 28, 3:31 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
331 PM EDT Sat Sep 28 2019

GAZ009-282000-
Towns GA-
331 PM EDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOWNS COUNTY UNTIL 400 PM
EDT...

At 331 PM EDT...a strong thunderstorm was over Tate City, or 11 miles
east of Hiawassee. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Tate City, Plum Orchard Gap Shelter, Titus and Mountain Scene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
      3490 8363 3488 8366 3483 8366 3482 8365
      3481 8367 3480 8368 3484 8375 3499 8368
      3499 8355
TIME...MOT...LOC 1931Z 221DEG 2KT 3501 8357

HAIL...0.25IN
WIND...40MPH
Special weather statement, Sep 28, 5:43 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
543 PM EDT Sat Sep 28 2019

GAZ008-009-282215-
Union GA-Towns GA-
543 PM EDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UNION AND NORTHWESTERN
TOWNS COUNTIES UNTIL 615 PM EDT...

At 542 PM EDT...a strong thunderstorm was near Ivy Log, or 7 miles
south of Murphy...moving northeast at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Young Harris, Gumlog, Ivy Log and Alexanders Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3496 8378 3491 8403 3499 8410 3499 8380
TIME...MOT...LOC 2142Z 244DEG 10KT 3498 8401

WIND...40MPH
Special weather statement, Sep 28, 6:05 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
605 PM EDT Sat Sep 28 2019

GAZ053-054-056-282230-
Fayette GA-Coweta GA-Spalding GA-
605 PM EDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE...SOUTHEASTERN COWETA AND
SOUTHWESTERN SPALDING COUNTIES UNTIL 630 PM EDT...

At 605 PM EDT...a strong thunderstorm was over Senoia, or 9 miles
southwest of Fayetteville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Fayetteville, Peachtree City, Senoia, Brooks, Turin, Haralson,
Woolsey, Starrs Mill, Digbey, Lake Horton and Inman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3342 8463 3347 8439 3344 8439 3344 8440
      3342 8440 3342 8439 3321 8440 3321 8445
      3322 8450 3322 8452 3324 8464
TIME...MOT...LOC 2205Z 271DEG 3KT 3334 8455

WIND...40MPH
Special weather statement, Sep 28, 6:26 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
626 PM EDT Sat Sep 28 2019

GAZ053-054-282300-
Fayette GA-Coweta GA-
626 PM EDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FAYETTE AND NORTHEASTERN
COWETA COUNTIES UNTIL 700 PM EDT...

At 626 PM EDT...a strong thunderstorm was over Thomas Crossroads, or
near Newnan. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Newnan, Peachtree City, Tyrone, Senoia, Sharpsburg, Turin, East
Newnan, Thomas Crossroads and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3335 8481 3350 8474 3341 8450 3324 8456
TIME...MOT...LOC 2226Z 309DEG 4KT 3337 8468

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 9:44 PM EDTSpecial Weather StatementFFCChattooga, Floyd46 min
Sep 27, 10:00 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon, Walker28 min
Sep 27, 10:29 PM EDTSpecial Weather StatementFFCWhitfield31 min
Sep 27, 11:04 PM EDTSpecial Weather StatementFFCMurray, Whitfield26 min
Sep 28, 3:31 PM EDTSpecial Weather StatementFFCTowns29 min
Sep 28, 5:43 PM EDTSpecial Weather StatementFFCUnion32 min
Sep 28, 6:05 PM EDTSpecial Weather StatementFFCFayette25 min
Sep 28, 6:26 PM EDTSpecial Weather StatementFFCCoweta34 min
Sep 28, 6:44 PM EDTSpecial Weather StatementFFCHenry31 min
Sep 28, 7:16 PM EDTSpecial Weather StatementFFCClayton29 min
Sep 28, 7:46 PM EDTSpecial Weather StatementFFCClayton29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.